Texas, 2015

Damaging Winds in Texas, August 12, 2015

August 12, 2015 · NWS EWX · 5 events in 5 counties and zones

A weak cold front moved into South Central Texas and caused thunderstorms. Some of these storms produced damaging winds gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front moved into South Central Texas and caused thunderstorms. Some of these storms produced damaging winds gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 12, 1:45 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 12, 1:45 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT WED AUG 12 2015

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A HIGH AMPLITUDE RIDGE FROM
TEXAS TO MONTANA WITH A LOW APPROACHING NORTHERN CALIFORNIA. AT
THE SURFACE...A FRONTAL BOUNDARY WAS STRETCHED ACROSS CENTRAL
TEXAS FROM CROCKETT TO GEORGETOWN TO VAN HORN. THE SURFACE
PRESSURE GRADIENT WAS WEAK AND WINDS WERE GENERALLY LIGHT AND
VARIABLE. TEMPERATURES AND DEW POINTS WERE WITHIN A COUPLE OF
DEGREES OF WHERE THEY WERE 24 HOURS AGO. THE FRONTAL BOUNDARY WILL
SLOWLY DROP THROUGH OUR CWA AND THIS MAY PRODUCE ENOUGH LIFT TO
TRIGGER SOME THUNDERSTORMS THIS EVENING. THE CHANCE FOR STORMS IS
LOW...BUT ANY STORMS THAT DO FORM COULD PRODUCE 40 TO 50 MPH WIND
GUSTS. WITH THE BOUNDARY STILL IN THE REGION...SLIGHT CHANCES FOR
THUNDERSTORMS WILL CONTINUE ON FRIDAY WEST OF A LINE FROM
FREDERICKSBURG TO NEW BRAUNFELS TO LAGRANGE. STRONG WINDS WILL
AGAIN BE POSSIBLE. THURSDAY WILL BE ANOTHER HOT DAY WITH HIGHS AT
OR ABOVE 100 IN MOST PLACES OUTSIDE THE HILL COUNTRY. HEAT INDEX
WILL LIKELY BE ABOVE ADVISORY CRITERIA THURSDAY AFTERNOON ACROSS
THE SOUTHERN PART OF THE CWA AND A HEAT ADVISORY MAY BE NEEDED.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE UPPER LEVEL PATTERN WILL SLOWLY EVOLVE OVER THE END OF THE
WEEK. A TROUGH WILL DIG DOWN ACROSS THE EAST AND ERODE THE EASTERN
SIDE OF THE RIDGE. A WEAK LOW WILL BREAK OFF FROM THE TROUGH OVER
THE GULF AND MOVE TO THE WEST INTO TEXAS. IT SHOULD COME INTO
SOUTHEASTERN TEXAS DURING THE EARLY PART OF NEXT WEEK. THIS WILL
MEAN LOW CHANCES FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH TUESDAY. CHANCES WILL BE 30 PERCENT OR LESS AND
THE LOCATION OF BEST RAIN CHANCES WILL MOVE AROUND FROM DAY TO
DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 101  78 100  76 /  10  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  75 101  74  99  72 /  10  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     77 102  76  99  74 /  20  20  10  -   -
BURNET MUNI AIRPORT            76  99  76  98  74 /  10  10  -   -   -
DEL RIO INTL AIRPORT           78 103  79 102  78 /  20  20  10  10  20
GEORGETOWN MUNI AIRPORT        76 100  76  98  75 /  10  10  -   -   -
HONDO MUNI AIRPORT             76 101  75  99  73 /  20  20  10  -   10
SAN MARCOS MUNI AIRPORT        77 101  76  99  74 /  20  10  10  -   -
LA GRANGE - FAYETTE REGIONAL   77 101  77  99  75 /  20  20  10  -   -
SAN ANTONIO INTL AIRPORT       79 101  78  99  76 /  20  20  10  -   -
STINSON MUNI AIRPORT           78 102  77  99  76 /  30  20  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...
FAYETTE...FRIO...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...
LEE...MEDINA...TRAVIS...WILLIAMSON...WILSON.

&&

MESOSCALE/AVIATION...TREADWAY
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Aug 12, 3:05 AM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
405 AM CDT WED AUG 12 2015

TXZ171>173-183>194-202>209-217>225-228-130915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
405 AM CDT WED AUG 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER HOT DAY IS EXPECTED ACROSS SOUTH CENTRAL TEXAS WITH HIGH
TEMPERATURES REACHING THE UPPER 90S ACROSS THE HILL COUNTRY AND UP
TO 105 ELSEWHERE. HEAT INDEX VALUES ARE FORECAST TO REACH THE 105
TO 110 MARK THIS AFTERNOON ALONG AND EAST OF I-35. A HEAT ADVISORY
IS IN EFFECT FOR AREAS ALONG AND EAST OF INTERSTATE 35 FROM NOON
THROUGH 8 PM THIS EVENING.

ALSO...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EARLY EVENING. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HOT TEMPERATURES WILL CONTINUE ACROSS ALL OF SOUTH CENTRAL TEXAS
THROUGH THIS WEEKEND. HEAT INDEX VALUES NEAR HEAT ADVISORY LEVELS
OF 108 DEGREES ARE POSSIBLE IN A FEW SPOTS ALONG AND EAST OF I-35
ON THURSDAY DURING THE AFTERNOON INTO EARLY EVENING HOURS. A HEAT
ADVISORY MAY BE NEEDED FOR SOME AREAS EAST OF INTERSTATE
35 ON THURSDAY AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THURSDAY AFTERNOON. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS OF 40 TO 50 MPH DURING THE AFTERNOON HOURS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE EXTENDED PERIOD AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 12, 2:31 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
331 PM CDT WED AUG 12 2015

TXZ203-122100-
UVALDE TX-
331 PM CDT WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UVALDE COUNTY UNTIL
400 PM CDT...

AT 331 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SABINAL...OR 18 MILES WEST OF HONDO...MOVING WEST SOUTHWEST AT
20 MPH.

WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SABINAL AND KNIPPA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2944 9981 2951 9950 2935 9941 2923 9941
      2909 9966
TIME...MOT...LOC 2031Z 069DEG 20KT 2936 9946

TB3
Special weather statement, Aug 12, 2:50 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT WED AUG 12 2015

TXZ184-202-203-122115-
EDWARDS TX-UVALDE TX-KINNEY TX-
350 PM CDT WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDWARDS...
NORTHWESTERN UVALDE AND NORTHEASTERN KINNEY COUNTIES UNTIL 415 PM
CDT...

AT 349 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARKSDALE...OR 20 MILES SOUTH OF ROCKSPRINGS...MOVING SOUTHWEST AT 20
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KICKAPOO CAVERN STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2986 10029 2974 10003 2972 10003 2971 10006
      2968 10002 2966 10003 2963 10002 2962 9999
      2939 10012 2966 10057
TIME...MOT...LOC 2049Z 035DEG 19KT 2974 10012

TB3
Special weather statement, Aug 12, 2:56 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT WED AUG 12 2015

TXZ204-205-122130-
BEXAR TX-MEDINA TX-
356 PM CDT WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA AND WESTERN
BEXAR COUNTIES UNTIL 430 PM CDT...

AT 355 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HELOTES...OR 10 MILES NORTHWEST OF SAN ANTONIO...MOVING SOUTHWEST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...LEON VALLEY...HELOTES...ALAMO HEIGHTS...FAIR OAKS
RANCH...TERRELL HILLS...HOLLYWOOD PARK...SHAVANO PARK...OLMOS PARK...
LACKLAND AFB...LEON SPRINGS...SEA WORLD...MICO...CROSS MOUNTAIN...THE
DOMINION...CLIFF...TIMBERWOOD PARK...LAKEHILLS...CASTLE HILLS AND
BALCONES HEIGHTS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2954 9899 2975 9857 2963 9835 2921 9860
TIME...MOT...LOC 2055Z 035DEG 18KT 2956 9864

TB3
Special weather statement, Aug 12, 3:03 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
403 PM CDT WED AUG 12 2015

TXZ183-202-122145-
VAL VERDE TX-KINNEY TX-
403 PM CDT WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE AND
WESTERN KINNEY COUNTIES UNTIL 445 PM CDT...

AT 403 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF CARTA VALLEY...OR 19 MILES NORTHEAST OF DEL RIO...
MOVING SOUTHWEST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEL RIO...STANDART...LAKE VIEW...AMANDA...VAL VERDE PARK...CIENEGAS
TERRACE...LAUGHLIN AFB...AMISTAD VILLAGE...BOX CANYON-AMISTAD...ROUGH
CANYON REC AREA AND KICKAPOO CAVERN STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2965 10084 2964 10070 2962 10070 2962 10041
      2909 10050 2908 10066 2917 10078 2920 10077
      2926 10081 2928 10087 2931 10089 2935 10095
      2936 10100 2946 10106 2947 10114 2950 10117
TIME...MOT...LOC 2103Z 040DEG 33KT 2960 10070

TB3
Special weather statement, Aug 12, 3:19 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
419 PM CDT WED AUG 12 2015

TXZ184-185-202-203-218-122200-
REAL TX-EDWARDS TX-ZAVALA TX-UVALDE TX-KINNEY TX-
419 PM CDT WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDWARDS...REAL...
UVALDE...EASTERN KINNEY AND NORTHERN ZAVALA COUNTIES UNTIL 500 PM
CDT...

AT 417 PM CDT...DOPPLER RADAR WAS TRACKING ISOLATED STRONG
THUNDERSTORMS MOVING SOUTHWEST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS FREQUENT CLOUD TO GROUND LIGHTNING AND SOME BRIEF HEAVY RAINFALL.
WIND GUSTS COULD PRODUCE ERATIC WIND SHIFTS AS WELL.

LOCATIONS IMPACTED INCLUDE...
UVALDE...BRACKETTVILLE...ROCKSPRINGS...LEAKEY...SPOFFORD...LA
PRYOR...CAMP WOOD...LAGUNA...MONTELL...BLEWETT...ALAMO VILLAGE...
CONCAN...KNIPPA...GARNER STATE PARK...VANCE...WASHER...CARTA
VALLEY...RIO FRIO...UVALDE ESTATES AND TUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2909 10012 2909 10050 2963 10040 2963 10069
      3006 10070 3007 9985 2963 9960 2909 9941
      2884 10011
TIME...MOT...LOC 2117Z 040DEG 32KT 2960 10011

TB3
Special weather statement, Aug 12, 3:25 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
425 PM CDT WED AUG 12 2015

TXZ183-122200-
VAL VERDE TX-
425 PM CDT WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 500 PM CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF JUNO...MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUNO...PANDALE AND BAKERS CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3024 10101 2987 10100 2979 10153 3024 10165
TIME...MOT...LOC 2125Z 075DEG 15KT 3002 10124

TB3

The radar

The Laughlin AFB radar (KDFX), 69 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
August 12, 3:28 PM CST to 3:32 PM CST
Where
Val Verde County, 3.31 mi ESE of Amistad Res East
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.480, -100.950

A thunderstorm produced wind gusts measured at 50 mph that blew some shingles off a roof near Lake Amistad.

Thunderstorm Wind, Medina

When
August 12, 3:35 PM CST
Where
Medina County, Castroville Muni Arp
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
29.330, -98.850

A thunderstorm produced wind gusts measured at 56 kts. by the AWOS at the Castroville Municipal Airport.

Thunderstorm Wind, Kinney

When
August 12, 3:55 PM CST to 4:07 PM CST
Where
Kinney County, 0.6 mi E of Brackettville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.320, -100.410

A thunderstorm produced wind gusts estimated at 70 mph that blew some large trees onto roads, downed powerlines, and blew the roof off a building.

Thunderstorm Wind, Maverick

When
August 12, 4:40 PM CST
Where
Maverick County, 1.51 mi NNE of Darling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.020, -100.390

A thunderstorm produced wind gusts estimated at 60 mph that blew down many large tree limbs.

Thunderstorm Wind, Caldwell

When
August 12, 5:14 PM CST
Where
Caldwell County, 0.91 mi SW of Lockhart
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.870, -97.680

A thunderstorm produced wind gusts estimated at 70 mph that tore a section of the roof off a feed plant, downed many large trees, and left 166 customers without power in Lockhart.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592868, 592871, 592869, 592870, 592872.